Alert archive / Virginia / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 191, NWS Blacksburg, VA

September 21, 2013Bedford County, Campbell County, Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 21, 2013, 6:13 PM EDT for Bedford County, Campbell County, Pittsylvania County, Virginia. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2013, 6:13 PM EDT (22:13 UTC)
Expired
Sep 21, 2013, 7:15 PM EDT
In force
62 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Bedford County, VA, Campbell County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 84 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 6:40 PM EDTTSTM WND DMG3 Nne Evington, VATWO TREES DOWN ON LEESVILLE ROAD JUST NORTH OF THE TOWN FORK ROAD INTERSECTION

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.2 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2013-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2013-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
488 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

028 
WUUS51 KRNK 212213
SVRRNK
VAC019-031-143-212315-
/O.NEW.KRNK.SV.W.0191.130921T2213Z-130921T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
613 PM EDT SAT SEP 21 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMPBELL COUNTY IN CENTRAL VIRGINIA...
  SOUTHERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
  NORTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 715 PM EDT

* AT 613 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED OVER HUDDLESTON...AND WAS MOVING TO THE EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ALTAVISTA...
  HURT...
  EVINGTON...
  RUSTBURG...
  AND HUDDLESTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT GET CAUGHT OUTSIDE. SEEK SHELTER IN A STRONG BUILDING AND STAY
AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3700 7960 3705 7959 3707 7962 3730 7961
      3735 7924 3733 7922 3734 7917 3736 7915
      3738 7904 3706 7904
TIME...MOT...LOC 2213Z 258DEG 24KT 3718 7952 
$$

16
3 follow-up statements
801 
WWUS51 KRNK 212226
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
626 PM EDT SAT SEP 21 2013

VAC019-031-143-212315-
/O.CON.KRNK.SV.W.0191.000000T0000Z-130921T2315Z/
CAMPBELL VA-BEDFORD VA-PITTSYLVANIA VA-
626 PM EDT SAT SEP 21 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR
CAMPBELL...
SOUTHEASTERN BEDFORD...
AND NORTHERN PITTSYLVANIA COUNTIES...

AT 625 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR HUDDLESTON...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
ALTAVISTA...
HURT...
RUSTBURG...
EVINGTON...
AND HUDDLESTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT GET CAUGHT OUTSIDE. SEEK SHELTER IN A STRONG BUILDING AND STAY
AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3700 7960 3705 7959 3714 7951 3721 7949
      3732 7949 3735 7924 3733 7922 3734 7917
      3736 7915 3738 7904 3706 7904
TIME...MOT...LOC 2225Z 257DEG 24KT 3719 7940 

$$

16
748 
WWUS51 KRNK 212303
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
703 PM EDT SAT SEP 21 2013

VAC019-212312-
/O.CAN.KRNK.SV.W.0191.000000T0000Z-130921T2315Z/
BEDFORD VA-
703 PM EDT SAT SEP 21 2013

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHEASTERN BEDFORD COUNTY IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3702 7944 3713 7940 3735 7926 3735 7924
      3733 7922 3734 7917 3736 7915 3738 7904
      3706 7904
TIME...MOT...LOC 2302Z 262DEG 21KT 3715 7923 

$$

VAC031-143-212315-
/O.CON.KRNK.SV.W.0191.000000T0000Z-130921T2315Z/
CAMPBELL VA-PITTSYLVANIA VA-
703 PM EDT SAT SEP 21 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR
CAMPBELL AND NORTHEASTERN PITTSYLVANIA COUNTIES...

AT 702 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR HODGES...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
ALTAVISTA...
HURT...
EVINGTON...
RUSTBURG...
AND GLADYS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT GET CAUGHT OUTSIDE. SEEK SHELTER IN A STRONG BUILDING AND STAY
AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3702 7944 3713 7940 3735 7926 3735 7924
      3733 7922 3734 7917 3736 7915 3738 7904
      3706 7904
TIME...MOT...LOC 2302Z 262DEG 21KT 3715 7923 

$$

16
158 
WWUS51 KRNK 212316
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
716 PM EDT SAT SEP 21 2013

VAC031-143-212326-
/O.EXP.KRNK.SV.W.0191.000000T0000Z-130921T2315Z/
CAMPBELL VA-PITTSYLVANIA VA-
716 PM EDT SAT SEP 21 2013

...THE SEVERE THUNDERSTORM WARNING FOR 
CAMPBELL AND NORTHEASTERN PITTSYLVANIA COUNTIES HAS EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3702 7944 3713 7940 3735 7926 3735 7924
      3733 7922 3734 7917 3736 7915 3738 7904
      3706 7904
TIME...MOT...LOC 2314Z 258DEG 24KT 3715 7923 

$$

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 3:56 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Sep 21, 3:56 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 PM EDT SAT SEP 21 2013

.SYNOPSIS...
A COLD FRONT WILL MOVE EAST ACROSS THE REGION TONIGHT...EXITING TO
THE EAST COAST BY SUNDAY. HIGH PRESSURE WILL BUILD SOUTH ACROSS THE
AREA FROM THE GREAT LAKES THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF 330 PM EDT SATURDAY...
THE AXIS OF MODERATE TO HEAVY RAIN ASSOCIATED AHEAD AND ALONG THE
COLD FRONT HAS MOVED EAST OF SOUTHEAST WEST VIRGINIA.
THUS...CANCELED FLOOD WATCH FOR THIS THIS AFTERNOON...AS THE THREAT
FOR WIDESPREAD FLASH FLOODING HAS ENDED.

THE COLD FRONT LOCATED ACROSS THE WESTERN MOUNTAINS THIS AFTERNOON
WILL MOVE EAST THIS EVENING INTO TONIGHT. THE FRONT WILL MOVE OFF
THE ATLANTIC COAST SUNDAY WITH HIGH PRESSURE BUILDING SOUTH FROM THE
GREAT LAKES.

INCREASED POPS IN THE EAST WITH A SLOWER TIMING OF THE COLD FRONT.
IN GENERAL...EXPECTED LARGE AREA OF LIGHT RAIN WITH BANDS OF
MODERATE TO HEAVY RAIN. THEN...TAPER OFF RAIN FROM WEST TO EAST.
ADDED PATCHY FOG OVERNIGHT. PLAYED LOW TEMPERATURES TONIGHT CLOSE TO
ADJMAVBC WITH READINGS FROM THE LOWER 50S IN THE MOUNTAINS TO AROUND
60 IN THE SOUTHEAST.

SURFACE WINDS VEER THROUGH SUNDAY AS A RIDGE OF HIGH PRESSURE BUILD
INTO OUR AREA. PLAYED HIGH TEMPERATURES SUNDAY CLOSE TO COOLER MOS
WITH READINGS FROM THE UPPER 50S IN THE NORTHWEST MOUNTAINS TO THE
MID 70S IN THE PIEDMONT.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
AS OF 330 PM EDT SATURDAY...

DRY WEATHER EXPECTED MONDAY AND TUESDAY. 1022MB SURFACE HIGH
PRESSURE FORECAST TO EXTEND FROM ONTARIO CANADA TO THE MID
ATLANTIC REGION. THIS WILL KEEP GENERAL WIND FLOW OUT OF THE
NORTHEAST...TENDING MORE EASTERLY BY TUESDAY. THE AIRMASS DOES
NOT LOOK OVERLY COOL...YEILDING DAYTIME TEMPS IN THE 70S AND
OVERNIGHT LOWS IN THE 40S/50S. TEMPERATURE RANGE MAY BE A BIT
MORE NARROW IF ANY LOW LEVEL CLOUDINESS GETS TRAPPED UNDERNEATH
THE SUBSIDENCE INVERSION PER AN EASTERLY UPSLOPE LOW LEVEL WIND.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 345 PM EDT SATURDAY...

NOT MUCH CHANGE IN THE WEATHER PATTERN FOR THE MIDDLE AND LATER
HALF OF THE WEEK. SURFACE HIGH PRESSURE IS FORECAST TO REMAIN
POSITIONED TO OUR NORTH WITH A FRONTAL BOUNDARY STALLED OUT ALONG
THE GULF COAST. THIS SUGGESTS LITTLE OR NO ADVECTIONS OF ANY SORT
DURING THE PERIOD. UPPER LEVEL RIDGE DOES STRENGTHEN A LITTLE
WHICH SHOULD SUPPORT WARMING THICKNESSES. FOR THE SENSIBLE
FORECAST...RAISED TEMPS A DEGREE OR TWO EACH DAY THROUGH THE
PERIOD. THERE IS A SLIGHT CHC OF SHOWERS MID WEEK...MAINLY ACROSS
THE MTNS PER WEAK UPPER LEVEL DISTURBANCE TRACKING ACROSS THE
AREA. OTHER THAN THAT THE WEEK AS A WHOLE LOOKS DRY.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
AS OF 200 PM EDT SATURDAY...

POOR FLYING CONDITIONS THIS AFTERNOON INTO TONIGHT WITH VARIABILITY
OF CLOUDS AND RAIN. MVFR CONDITIONS WITH POCKETS OF IFR IN LOW
CLOUDS AND RAIN AHEAD AND ALONG THE COLD FRONT. SOME VFR POSSIBLE
POST FRONT ACROSS THE WEST BEFORE WINDS SUBSIDE SOME OVERNIGHT
WITH FOG FORMING AGAIN AT MOST LOCATIONS.

UPSLOPE CLOUDINESS COULD WORK INTO BLF/LWB AS WELL DROPPING THE
CIG TO MVFR OR WORSE.

FOR SUNDAY INTO NEXT WEEK...A LARGE AREA OF HIGH PRESSURE WILL
BRING DRY CONDITIONS TO THE REGION INTO MID WEEK. PATCHY IFR
VALLEY FOG WILL BE POSSIBLE EACH MORNING.

&&

.HYDROLOGY...
AS OF 400 PM EDT SATURDAY...

GETTING A GOOD DOWNPOUR OF RAIN WITH THE FRONTAL PASSAGE...BUT
NOT ENOUGH TO CAUSE ANY SIGNIFICANT HYDRO ISSUES. AS SUCH...FLOOD
WATCH FOR SOUTHEAST WV HAS BEEN CANCELLED.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KK
NEAR TERM...KK/WP
SHORT TERM...PM
LONG TERM...JH/PM
AVIATION...KK/WP
HYDROLOGY...PM
Hazardous weather outlook, Sep 21, 3:09 PM EDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
309 PM EDT SAT SEP 21 2013

WVZ043-045-221915-
SUMMERS-GREENBRIER-
309 PM EDT SAT SEP 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS WILL MOVE EAST ACROSS THE REGION THIS AFTERNOON.
THE RAIN MAY BE MODERATE TO HEAVY AT TIMES. LOCALIZED POOR
DRAINAGE FLOODING MAY BE POSSIBLE...BUT WIDESPREAD FLASH
FLOODING IS NOT EXPECTED THIS AFTERNOON INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042-044-221915-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-MONROE-
309 PM EDT SAT SEP 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS WILL MOVE ACROSS THE AREA THIS AFTERNOON INTO TONIGHT.
THE RAIN MAY BE MODERATE TO HEAVY AT TIMES. LOCALIZED POOR
DRAINAGE FLOODING MAY BE POSSIBLE...ESPECIALLY IN THE MOUNTAINS
AND IN URBAN AREAS. A FEW WIND GUSTS OVER 35 MPH ARE ALSO POSSIBLE
IN SOME OF THE HEAVIER SHOWERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 21, 3:56 PM EDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 PM EDT SAT SEP 21 2013

NCZ002-003-019-VAZ015>017-032-212100-
ALLEGHANY NC-SURRY NC-WILKES NC-GRAYSON VA-PATRICK VA-FLOYD VA-
CARROLL VA-
356 PM EDT SAT SEP 21 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  EASTERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA...
  SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
  SOUTHEASTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...
  WESTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHERN FLOYD COUNTY IN SOUTHWEST VIRGINIA...
  CARROLL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 500 PM EDT

* AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A LINE OF HEAVY RAIN SHOWERS STRETCHING FROM THE CITY OF
  ROANOKE TO NEAR WILKESBORO NORTH CAROLINA...MOVING TO THE EAST AT
  25 MPH.

* WIND GUSTS OF 30 TO 40 MPH ARE EXPECTED WITH THIS LINE OF SHOWERS.
  VERY HEAVY RAIN IS FALLING AT TIMES...AND WILL CAUSE WATER TO POND
  ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  MOUNT AIRY...
  NORTH WILKESBORO...
  MOUNTAIN PARK...
  ELKIN...
  AND WILKESBORO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS SHOULD USE EXTREME CAUTION WHEN ENCOUNTERING HEAVY RAIN.
FOR SAFETY...DRIVE AT A LOWER SPEED...MAKE SURE YOUR HEADLIGHTS ARE
ON FOR BETTER VISIBILITY...AND MAINTAIN A GREATER SEPARATION
DISTANCE WITH SURROUNDING VEHICLES.

LAT...LON 3607 8141 3610 8152 3692 8063 3689 8057
      3686 8026 3626 8081 3623 8088 3620 8088
      3605 8102 3604 8120 3600 8133
TIME...MOT...LOC 1951Z 279DEG 14KT 3690 8061 3605 8141

16
Special weather statement, Sep 21, 4:44 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
444 PM EDT SAT SEP 21 2013

VAZ022>024-033>035-212145-
BEDFORD VA-FRANKLIN VA-AMHERST VA-ROANOKE VA-ROCKBRIDGE VA-
BOTETOURT VA-
444 PM EDT SAT SEP 21 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
  FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHWESTERN AMHERST COUNTY IN CENTRAL VIRGINIA...
  ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...
  ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...
  BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 545 PM EDT

* AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  INTENSE SHOWERS ALONG A LINE EXTENDING FROM NEAR ROCKBRIDGE BATHS
  TO NEAR CAVE SPRING...MOVING TO THE EAST AT 20 MPH.

* WIND GUSTS OF 30 TO 40 MPH ARE EXPECTED WITH THESE SHOWERS. VERY
  HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS
  AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  ROANOKE...
  STEWARTSVILLE...
  COLLIERSTOWN...
  ROCKBRIDGE BATHS...
  AND BUENA VISTA CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAIN CAN LIMIT VISIBILITIES AND MAKE FOR SLICK ROAD
CONDITIONS. YOU MAY ENCOUNTER ROADWAY HAZARDS WITHOUT HAVING
ADEQUATE TIME OR CLEARANCE TO SAFELY AVOID THEM. IF YOU MUST
DRIVE...DO SO AT LOW SPEED AND USE LOW BEAM HEADLIGHTS. MAINTAIN
EXTRA SEPARATION BETWEEN YOURSELF AND SURROUNDING VEHICLES.

&&

LAT...LON 3789 7916 3786 7914 3781 7917 3779 7911
      3693 7977 3709 8012 3712 8013 3712 8017
      3777 7971 3777 7968 3786 7961 3787 7964
      3808 7948
TIME...MOT...LOC 2039Z 277DEG 18KT 3793 7946 3721 8002

16
Special weather statement, Sep 21, 4:50 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EDT SAT SEP 21 2013

NCZ020-VAZ016-017-032-033-043-212145-
YADKIN NC-HENRY VA-FRANKLIN VA-PATRICK VA-FLOYD VA-CARROLL VA-
450 PM EDT SAT SEP 21 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHEASTERN YADKIN COUNTY IN NORTHWEST NORTH CAROLINA...
  NORTHWESTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
  PATRICK COUNTY IN SOUTHWEST VIRGINIA...
  EASTERN FLOYD COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHEASTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 545 PM EDT

* AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A LINE OF HEAVY RAIN STRETCHING FROM NEAR CALLAWAY TO
  NEAR MOUNT AIRY...MOVING TO THE EAST AT 25 MPH.

* WIND GUSTS OF 30 TO 40 MPH ARE EXPECTED WITH THIS LINE OF SHOWERS.
  VERY HEAVY RAIN IS FALLING AT TIMES...AND WILL CAUSE WATER TO POND
  ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  SYDNORSVILLE...
  ARARAT...
  BASSETT...
  FERRUM...
  AND COPPER HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAIN CAN LIMIT VISIBILITIES AND MAKE FOR SLICK ROAD
CONDITIONS. YOU MAY ENCOUNTER ROADWAY HAZARDS WITHOUT HAVING
ADEQUATE TIME OR CLEARANCE TO SAFELY AVOID THEM. IF YOU MUST
DRIVE...DO SO AT LOW SPEED AND USE LOW BEAM HEADLIGHTS. MAINTAIN
EXTRA SEPARATION BETWEEN YOURSELF AND SURROUNDING VEHICLES.

&&

LAT...LON 3626 8065 3629 8063 3627 8060 3628 8055
      3655 8051 3656 8067 3711 8018 3712 8013
      3709 8012 3693 7977 3654 8010 3652 8045
      3645 8052 3626 8053 3625 8046 3622 8043
      3620 8044
TIME...MOT...LOC 2043Z 283DEG 17KT 3706 8007 3638 8074

16
Special weather statement, Sep 21, 4:58 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
458 PM EDT SAT SEP 21 2013

NCZ003-004-019-020-212200-
STOKES NC-SURRY NC-YADKIN NC-WILKES NC-
458 PM EDT SAT SEP 21 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  YADKIN COUNTY IN NORTHWEST NORTH CAROLINA...
  SOUTHEASTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 600 PM EDT

* AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  INTENSE SHOWERS ALONG A LINE EXTENDING FROM NEAR CANA TO NEAR
  TAYLORSVILLE...MOVING TO THE EAST AT 20 MPH.

* WIND GUSTS OF 30 TO 40 MPH ARE EXPECTED WITH THESE SHOWERS. VERY
  HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS
  AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  MOUNT AIRY...
  KING...
  ELKIN...
  YADKINVILLE...
  AND DOBSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAIN CAN LIMIT VISIBILITIES AND MAKE FOR SLICK ROAD
CONDITIONS. YOU MAY ENCOUNTER ROADWAY HAZARDS WITHOUT HAVING
ADEQUATE TIME OR CLEARANCE TO SAFELY AVOID THEM. IF YOU MUST
DRIVE...DO SO AT LOW SPEED AND USE LOW BEAM HEADLIGHTS. MAINTAIN
EXTRA SEPARATION BETWEEN YOURSELF AND SURROUNDING VEHICLES.

&&

LAT...LON 3604 8112 3656 8067 3654 8010 3626 8031
      3626 8045 3616 8044 3612 8046 3611 8051
      3605 8050 3606 8099 3603 8106
TIME...MOT...LOC 2056Z 272DEG 17KT 3661 8066 3601 8117

16
Special weather statement, Sep 21, 5:47 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
547 PM EDT SAT SEP 21 2013

VAZ032>034-043>046-212245-
BEDFORD VA-HENRY VA-APPOMATTOX VA-FRANKLIN VA-PATRICK VA-
PITTSYLVANIA VA-CAMPBELL VA-
547 PM EDT SAT SEP 21 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
  HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
  NORTHWESTERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA...
  EASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
  SOUTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...
  PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
  CAMPBELL COUNTY IN CENTRAL VIRGINIA...

* UNTIL 645 PM EDT

* AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  INTENSE SHOWERS ALONG A LINE EXTENDING FROM NEAR COLEMAN FALLS TO
  NEAR PENNS STORE...MOVING TO THE EAST AT 25 MPH.

* WIND GUSTS OF 30 TO 40 MPH ARE EXPECTED WITH THESE SHOWERS. VERY
  HEAVY RAIN IS FALLING...WITH A HALF INCH OR MORE OF RAIN POSSIBLE
  WITHIN A HALF HOUR...WHICH MAY CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  LYNCHBURG CITY...
  MARTINSVILLE CITY...
  EVINGTON...
  FOREST...
  AND BEDFORD CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAIN CAN LIMIT VISIBILITIES AND MAKE FOR SLICK ROAD
CONDITIONS. YOU MAY ENCOUNTER ROADWAY HAZARDS WITHOUT HAVING
ADEQUATE TIME OR CLEARANCE TO SAFELY AVOID THEM. IF YOU MUST
DRIVE...DO SO AT LOW SPEED AND USE LOW BEAM HEADLIGHTS. MAINTAIN
EXTRA SEPARATION BETWEEN YOURSELF AND SURROUNDING VEHICLES.

&&

LAT...LON 3654 7961 3654 8015 3755 7948 3756 7944
      3750 7929 3751 7923 3740 7912 3739 7908
      3742 7907 3750 7892
TIME...MOT...LOC 2144Z 275DEG 23KT 3751 7934 3655 8006

16
Special weather statement, Sep 21, 6:03 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
603 PM EDT SAT SEP 21 2013

NCZ004-005-212300-
STOKES NC-ROCKINGHAM NC-
603 PM EDT SAT SEP 21 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  NORTHWESTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...

* UNTIL 700 PM EDT

* AT 602 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  INTENSE SHOWERS ALONG A LINE EXTENDING FROM NEAR COLLINSTOWN TO
  NEAR YADKINVILLE...MOVING TO THE EAST AT 20 MPH.

* WIND GUSTS OF 30 TO 40 MPH ARE EXPECTED WITH THESE SHOWERS. VERY
  HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS
  AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  EDEN...
  KING...
  MADISON...
  WALNUT COVE...
  AND STONEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAIN CAN LIMIT VISIBILITIES AND MAKE FOR SLICK ROAD
CONDITIONS. YOU MAY ENCOUNTER ROADWAY HAZARDS WITHOUT HAVING
ADEQUATE TIME OR CLEARANCE TO SAFELY AVOID THEM. IF YOU MUST
DRIVE...DO SO AT LOW SPEED AND USE LOW BEAM HEADLIGHTS. MAINTAIN
EXTRA SEPARATION BETWEEN YOURSELF AND SURROUNDING VEHICLES.

THIS LINE OF SHOWERS IS INTENSIFYING. IF IT BECOMES MUCH
STRONGER...A SEVERE THUNDERSTORM WARNING WILL BE REQUIRED.

&&

LAT...LON 3626 8043 3654 8031 3654 7961 3625 8014
TIME...MOT...LOC 2201Z 275DEG 18KT 3659 8041 3610 8064

16

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 8:07 PM EDTSpecial Weather StatementRNKGrayson53 min
Sep 21, 3:52 PM EDTSpecial Weather StatementRNKAlleghany, Bath, Botetourt, Craig, Floyd, Montgomery and 4 more53 min
Sep 21, 3:56 PM EDTSpecial Weather StatementRNKCarroll64 min
Sep 21, 4:44 PM EDTSpecial Weather StatementRNKBedford, Botetourt, Franklin, Rockbridge, City of Buena Vista, City of Lexington and 1 more61 min
Sep 21, 4:50 PM EDTSpecial Weather StatementRNKPatrick55 min
Sep 21, 5:47 PM EDTSpecial Weather StatementRNKBedford, Henry, City of Lynchburg, City of Martinsville58 min
Sep 21, 6:08 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick67 min
Sep 21, 6:34 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Patrick, Pittsylvania, City of Martinsville56 min
Sep 21, 6:58 PM EDTAreal Flood AdvisoryRNKHenry, Patrick4 hr
Sep 21, 7:16 PM EDTSpecial Weather StatementRNKCampbell59 min
Sep 21, 7:19 PM EDTSpecial Weather StatementRNKPittsylvania56 min
Sep 21, 7:31 PM EDTTornado WarningRNKHenry, Pittsylvania29 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.